Tramadol Overdose Signs, Symptoms, And Treatment
Trusted Content

Tramadol Overdose Signs, Symptoms, And Treatment

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

May 28, 2019

Tramadol is a narcotic pain reliever that can lead to dependence and overdose. People suffering a tramadol overdose may have symptoms such as slowed heartbeat, difficulty breathing, or unconsciousness.

Tramadol is a commonly prescribed opioid painkiller. This drug can treat moderate to moderately severe pain. Although this narcotic is considered less addictive than other opioids, tramadol can lead to dependence and overdose.

When a person takes too much tramadol, they may experience an overdose. Symptoms of an opioid overdose include muscle weakness and clammy skin.

Tramadol is a central nervous system depressant, and slows down the systems of the body. This can result in slowed or stopped breathing, which is the most common cause of fatal overdose.

Tramadol overdose symptoms may also include:

  • drowsiness
  • difficulty breathing
  • weak muscles
  • decreased pupil size (“pinpoint” or “pinned out” pupils)
  • reduced heart rate
  • cold or clammy skin
  • gray or bluish tint to the skin
  • limp body
  • choking or gurgling sounds
  • coma

Introducing
virtual care

Get treatment when
and how you need it.

Tramadol overdose is a medical emergency. If you see a person displaying these symptoms, call 911 immediately. Try to keep the person awake and breathing, until help arrives.

Can You Overdose On Tramadol?

Yes. Tramadol is an opioid pain reliever, and contributes to the opioid epidemic currently hitting the U.S. Tramadol toxicity occurs when a person takes a dangerously large amount of the drug.

This opioid analgesic can cause feelings of relaxation and euphoria, which sometimes leads people to ingest large amounts.

While it is possible to overdose on tramadol when taking the drug as prescribed, most opioid overdoses occur when a person is abusing the drug. Abuse occurs when a person takes higher or more frequent doses than directed.

People who struggle with tramadol abuse may also crush and snort the tablets, for a quicker high. This causes the entire dose to hit the bloodstream at once, which heightens the risk of overdose.

Opioid overdose decreases the amount of oxygen that reaches the brain, which could result in coma, permanent brain damage, or death.

How Much Tramadol Is Too Much?

People who have tramadol prescriptions may be curious how much it takes to overdose. Tramadol is sold under several brand names, and may come in oral tablets or extended-release capsules.

The typical therapeutic dose for extended-release is 100 milligrams, once a day. Oral tablets are usually 25 milligrams per day, taken in the morning.

When tramadol is taken exactly as prescribed, the chance of overdose is low. However, drugs like tramadol can affect people differently, based on a person’s body mass index and medical history.

If a person abuses tramadol by crushing and snorting an extended-release capsule, they will get a heavy dose of the medication at once. This type of behavior is what contributes to overdose risk. Additionally, if a person mixes opioids like tramadol with another drug (such as alcohol), their risk of overdose spikes.

What To Do When Someone Overdoses On Tramadol

When someone overdoses on tramadol, they will likely show indications of physical distress. Some people display the classic signs of overdose (like gray or bluish skin), while others may simply look asleep.

The number one cause of opioid overdose is slowed or stopped breathing. It’s vital to understand the different signs of tramadol overdose. Without immediate treatment, opioid overdose can be fatal.

Naloxone (name brand Narcan) is a drug that is used to reverse the effects of opioids on the central nervous system. People who take opioids may have this medication on hand, in the event of an overdose.

The person experiencing an overdose will not likely be able to administer naloxone to themselves, and will need another person to give them the life-saving medication.

If you take narcotics (with or without a prescription), consider keeping naloxone on hand as a safety precaution.

Risk Factors For Tramadol Overdose

Every day in the U.S., 115 people die from an opioid overdose. If you or someone you love uses opioids, it’s important to educate yourself on the risks of these potent drugs.

Anyone who takes tramadol is at risk for a potential overdose. However, those who abuse this medication will be at an increased risk. There are also additional factors that can increase a person’s chance of overdose.

Large Or Frequent Doses

Many doctors prescribe tramadol, as it has a lower potential for abuse than other opioids. However, this drug is still addictive and can lead to dependence. Over time, the body becomes accustomed to having increased amounts of the drug.

This is called a tolerance. If a person doesn’t start increasing their dose, the body will enter acute withdrawal. Many people take large or frequent amounts of tramadol, in order to avoid uncomfortable withdrawal symptoms.

Method Of Use

When a person is prescribed tramadol, their doctor or pharmacist will likely explain the best way to take the drug. When tramadol is taken other than how it’s prescribed, the risk of overdose increases.

Most tramadol prescriptions require an oral tablet or capsule to be swallowed. If the medication is tampered with, or taken any other way, it’s being abused. Abusing tramadol also increases a person’s risk of dependence, tolerance, and overdose.

History Of Substance Abuse Or Mental Health Conditions

Those who have a history of substance abuse are also at an increased risk for tramadol overdose. When a person combines tramadol with other drugs, the risk of overdose is heightened.

People who suffer from mental health conditions (such as depression or anxiety) are also more likely to abuse this medication, as a way to self-soothe. It’s important to know that there are safer ways to cope with stress and anxiety. Abusing a tramadol prescription only increases a person’s risk of health problems.

Treatment Options For Tramadol Addiction

Opioid overdose is a growing problem among Americans. Fortunately, effective treatment is available.

Inpatient addiction treatment programs offer services that range from on-site medical detox to individual and group therapy. Mental health counseling and medication-assisted treatment (MAT) are also important parts of recovery from opioid addiction.

You do not have to face tramadol abuse and the risk of overdose alone. To learn more about tramadol overdose signs, symptoms, and treatment, reach out to one of our specialists today.

Centers for Disease Control and Prevention - Preventing An Opioid Overdose

MayoClinic - Tramadol (Oral Route)

National Institute on Drug Abuse - Prescription Opioids

National Institutes of Health, MedlinePlus - Tramadol

Let Vertava Health walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592